Klonopin Withdrawal Symptoms

Klonopin (clonazepam) is a benzodiazepine that works by enhancing the activity of certain neurotransmitters in the brain. It is often used to treat seizure disorder and panic disorders. Benzodiazepines are the most popular prescribed tranquilizers and sedatives.

Benzodiazepines work by increasing activity at receptors for the neurotransmitter gamma-aminobutyric acid (GABA). GABA slows down the brain and nervous system. There is a very high risk of becoming dependent, addicted, and developing withdrawal symptoms when taking these types of drugs.

According to the National Institute on Drug Abuse, 12.5 percent or 30.5 million adults in the United States have used benzodiazepines. Out of this, only 2.1 percent of adults have ever misused the drug, and even fewer meet the criteria for benzodiazepine use disorder. Among people who use benzodiazepines, 17.1 percent misuse them, and less than 2 percent develop a benzodiazepine use disorder.

Giving up benzodiazepines such as Klonopin after using them for a long time is very difficult because the body has become dependent and gotten used to functioning with them. The chemical balance of a person’s brain actually changes to accommodate the presence of the drug. Therefore, if a person stops using Klonopin abruptly, it can result in life-threatening withdrawal symptoms such as seizures.

Klonopin Withdrawal Symptoms

Withdrawing from benzodiazepines such as Klonopin can cause Klonopin withdrawal side effects such as headaches, palpitation, sweating, tremors, muscles pain, stiffness, and aches, dizziness, light-headedness, shooting pains in the neck and spine, visual disturbances such as blurred vision, tinnitus, faintness, unsteady feelings, confusion, disorientation, delirium, delusion, paranoia, hallucination, nausea, anorexia, diarrhea, rebound insomnia, nightmares, anxiety, panic attacks, irritability, restlessness, agitation, poor memory, concentration, metallic taste, distortions of body image, feelings of unreality, and depression. While the majority of these symptoms are mild abruptly discontinuing Klonopin can result in grand mal seizure that can occur 1 to 12 days after discontinuing use.

Klonopin Withdrawal Timeline

The Klonopin withdrawal duration will be different for everyone depending on many factors. A few of these factors include how long a person was taking the mediation, their dosage, their body mass, and misusing other drugs or alcohol while taking Klonopin. However, according to the Comprehensive Handbook of Drug and Alcohol 2004, there are 2 withdrawal phases associated with withdrawal from Klonopin.

Acute Withdrawal Phase

The Klonopin withdrawal schedule starts with the acute withdrawal phase. In this phase, Klonopin withdrawal symptoms duration starts 1 to 4 days after the last dose of the medication was taken and lasts 5 to 28 days. These symptoms typically peak in severity around 2 weeks after a person has taken their last dose of Klonopin. Common acute withdrawal symptoms include anxiety, incomnia, panic attacks, nightmares, depression, excitability, restlessness, poor memory and concentration, dizziness, light-headedness, weakness, tremors, muscle pain, stiffness, sweating, night sweats, and palpitations.

Protracted Withdrawal Phase

Some people will progress into the protracted withdrawal phase. The protracted withdrawal phase involves a slow reversal of the changes the medication made to the brain. Around 10 to 15 percent of people will experience protracted symptoms that can last years. Withdrawal symptoms in this stage include anxiety, insomnia, muscle spasms, cognitive impairment, tingling or numbness in limbs, muscle pain, tremors, gastrointestinal symptoms, and depression.

How to Get Off Klonopin Naturally

The best way for long-term Klonopin users to get off klonopin naturally is through a slow taper combined with a healthy lifestyle and having a strong support system.

Slow Taper

According to American Family Physician Journal, people who have been on benzodiazepines such as klonopin for longer than one month, are older than 65 years, are taking multiple benzodiazepines, or have a cognitive disorder, history of traumatic brain injury, or current history of substance use disorder should taper before coming off Klonopin. This is because abruptly stopping Klonopin after being on it for more than 1 month is dangerous. Abruptly stopping can result in withdrawal, which can be severe or even life-threatening.

The rate at which a person should taper needs to be individuality tailored to their lifestyle, personality, environmental stress, reasons for taking the pills, and amount of personal and clinical support they receive. Depending on each person a more prolonged schedule or rapid schedule (8 to 12 weeks) is often used. If withdrawal symptoms become unmanageable during a rapid taper, a person needs to slow down their taper. For some people, tapering for longer than 6 months can lead to too much focus on the taper process, resulting in increased anxiety and worsening their long-term outcomes. However, most people do better with a slow, long taper.

Healthy Lifestyle

It’s a known fact that when a person feels better they are less likely to engage in substance use. Therefore, having a balanced diet helps improve a person’s mood and health, which can aid in their recovery. A few tips to make sure you are eating well are to stick to regular mealtimes, eat foods that are low in fat, increase the amount of protein, complex carbohydrates, and fiber you eat and add some vitamins and mineral supplements such as B-complex, zinc, and vitamins  A and C.

Additionally, drinking lots of water and fluids, getting physical activity, enough rest, reducing caffeine intake, and seeking help from counselors or support groups can greatly improve the odds of a person experiencing a lasting and healthy recovery.

Support

Having strong support such as peers, family, friends, and even medical and mental health professionals can really help a person stick with their taper schedule and overcome their addiction. In particular, peer support is beneficial to help a person taper off klonopin because it has been proven to increase self-esteem, confidence, positive feelings of accomplishment, increase a person’s ability to cope with challenges that arise as a result of klonopin use and can increase a person’s chances of recovering from klonopin abuse.

Learn More About Your Insurance Coverage

Finding Help

Some people find it difficult to get off Klonopin naturally. Trying to stop prolonged Klonopin use or abuse can result in withdrawal symptoms, which can be dangerous without clinical support. No matter your reasons, sometimes the best thing you can do for yourself or your loved one is to seek support from trained medical and mental health professionals at a rehabilitation clinic.

If you or a loved one is suffering from a Klonopin addiction, finding a high-quality rehabilitation center can help. A rehab clinic combines entry into a substance abuse treatment center with support, education, and lifestyle changes. Treatment can provide comfort through easing painful withdrawal symptoms as well as therapy to better understand your addiction. This can help a person get back to living a drug-free, healthier life.

Sources

Medical disclaimer:

Sunshine Behavioral Health strives to help people who are facing substance abuse, addiction, mental health disorders, or a combination of these conditions. It does this by providing compassionate care and evidence-based content that addresses health, treatment, and recovery.

Licensed medical professionals review material we publish on our site. The material is not a substitute for qualified medical diagnoses, treatment, or advice. It should not be used to replace the suggestions of your personal physician or other health care professionals.

Talk with one of our Treatment Specialists!

Call 24/7: 949-276-2886